NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 4:57 PM CST, 3 hours 3 minutes earlier. Its key messages:
Area forecast discussion, Jul 30, 4:57 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
557 PM CDT Wed Jul 30 2025
.KEY MESSAGES...
- Potential for some very localized heavy rain this afternoon
and evening, mainly south of I-90. A few funnel cloud are also
likely.
- Below normal temperatures settle in through early next week.
- Some smoke mainly aloft will be possible the remainder of the
week.
- Sunday should be the next chance for a few severe storms but
for now this threat appears to remain isolated. Tuesday night
appears to be the next chance for severe storms after Sunday
with what looks to be a bit better chance for scattered severe
storms. However, uncertainty remains in the coverage and
severity with this potential activity.
&&
.DISCUSSION...
Issued at 222 PM CDT Wed Jul 30 2025
Today should be the final day of the deeper moisture that has been
aiding in producing almost daily thunderstorms across the area. A
weak MCV will continue to weaken in southeast SD this afternoon.
This should be the focus for a few showers and thunderstorms. The hi-
res models that have this suggest the an storms that develop should
be mainly south of I-90. That area has had quite a bit of rain the
past week. Storm motion looks pretty slow and model soundings have
relatively weak CAPE (500-1000 J/kg) with the freezing level around
12-13 kft, so likely some efficient rainers. The HRRR and ARW seem
to be handling things best thus far. The Nam 3KM and NSSL have
convection in northwest IA from 12-15z this morning which is not
happening so they are being ruled out. The models handling the MCV
better are producing a small area of 1-3", possibly up to 4" which
would fall over a short period of time with the focused area south
of I-90 in far southeast SD then into northwest IA. For now the
better chances will be between Sioux Falls and Sioux City, but will
monitor for any changes in this subtle, weakly forced environment.
Along with the threat for pockets of heavy rain will be a few funnel
clouds. Winds in the lowest few thousand feet are very light and a
weak boundary is also in place in far southern SD and northwest IA
along with very low LFC/LCL. All of this hints that a few funnels
are likely during the initial updraft phase but for now production
of a tornado looks unlikely.
Any shower and thunderstorms activity should pretty much follow the
diurnal cycle with most activity done by 10 pm to midnight. Through
the night drier and more stable northeast flow will bring quieter
weather Thursday into Friday with seasonally cool temperatures.
Highs will be in the 70s to around 80 with lows in the 50s to near
60.
On Friday night troughiness to the west develops and swings a mid
level wave into central SD. The LLJ increases with a focus more to
the west of the area, but this forcing does creep towards the James
Valley. Overall instability looks pretty low so only very isolates
severe is expected.
Saturday into Saturday night continues to indicate a decent LLJ into
the area with troughiness and a mid level wave rotating through.
This will keep chances for showers and thunderstorms in place, but
the severe threat continues to look very isolated.
Sunday will continue the chances for showers and thunderstorms with
a slight increase in the threat for a few severe storms. The upper
level troughiness begins to slip eastward with a bit stronger
northwest flow aloft providing a bump in shear. Will continue to
monitor trends with upcoming model runs.
Thunderstorm chances continue into early next week. There may be a
lull Monday night into Tuesday, but by Tuesday afternoon into
Tuesday night a stronger jet/wave moves onto the Northern Plains
and could bring the next better chance for scattered severe storms.
Temperatures Tuesday into Wednesday will climb back to around
normal.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 554 PM CDT Wed Jul 30 2025
VFR rain and scattered thunderstorms will continue to sink
southward late this afternoon and evening. Gradually this
precipitation will come to an end leaving a VFR ceiling in place
through the night. Latest guidance maintains a high broken VFR
ceiling into Thursday in most locations as winds remain light
from the northeast.
Minor visibility restrictions may begin to develop due to
wildfire smoke drifting southward into Thursday. Most upstream
observations remain above 4SM, but will hint at some minor haze
through mid-day Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...Dux
Special weather statement, Jul 30, 2:20 PM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
320 PM CDT Wed Jul 30 2025
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
302300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City,
Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen,
South Sioux City, Gregory, Burke, Wagner, Platte, Lake Andes,
Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp,
Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley,
Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland,
Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City,
Beresford, Elk Point, Alcester, and Jefferson
320 PM CDT Wed Jul 30 2025
...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHERN SOUTH DAKOTA INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...
Showers and isolated thunderstorms have developed across
southeast South Dakota and northwest Iowa. Conditions are
favorable for funnel clouds with any activity that develops. These
types of funnel clouds are usually short lived and weak, and
usually will not touch the ground or cause damage. However, if you
see a funnel cloud and feel your safety is threatened, please
seek shelter.